Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


fat lost
Nov 18, 2006

My doctor swears there is no evidence that if I switch from combivir to truvada I will have less chance of not getting fat loss.Is this true?Also he is worried about kidney damage from truvada vesus combivir. I am 53 years old and have had excellent results so far. My t cells are875 and I have been undectable for 24 staight monthes.I am startins to notice slight fat loss in legs and would like to stich to truvada.My present labs including kidney function are all in normal range. Do you think I am taking real chance of damaging my kidneys with truvada? Thank -you for your help.

Response from Dr. Wohl

As far as fat loss is concerned, here is the deal:

First, there have been some studies looking to enroll people with fat loss and invariably some people enter these studies on AZT (a component of Combivir) - suggesting, but hardly proving that AZT, not just its cousin d4T, can produce fat wasting.

Second, there are two recent studies that have looked at fat in the limbs in people starting Combivr. In a federally funded AIDS Clinical Trials Group study, people taking this drug along with Sustiva were not found to have lost limb fat, as measured by special scans called DEXAs, over 144 weeks. However, those on Combivir and Viracept did lose some limb fat. The other study, sponsored by the makers of tenofovir, found that from 48 to 96 weeks there was fat loss of the limbs in those taking Combivir+Sustiva. But, this trial found no effect of tenofovir on fat.

Lastly, switching from d4T to tenofovir has been found to lead to regain of some limb fat lost on d4T.

So, overall, it is unclear if Combivir produces fat wasting - some data indicate it does but another found the opposite. Tenofovir does not cause fat wasting.

There is no reason to believe you would have any kidney problems with tenofovir. Clinically relevant kidney problems are fairly unusual with tenofovir. Your kidney function can be monitored so in the unlikely event there are changes in your renal function, you would know it and can modify your meds accordingly.

Given you may be having some fat loss, I would see no problem with a switch to tenofovir.

DW



Previous
No Sustiva?
Next
Serostim

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement